coming off flecainide

I have just come off flecainide after being on 100mg twice a day for almost six years. For a week I took 50mg morning and evening but have been off it completely for a about 10 days. My heart appears to be in rhythm but I am so tired. This morning I woke up at about 7am, the next thing I knew it was gone 10. I didn't do anything yesterday to make me so tired. the arrhythmia nurse said there may be a few blips but I wasn't expecting excessive tiredness to be one of them. has anyone else had this?

13 Replies

  • Why did you decide to go off flecainide?

  • I can't respond to the tiredness other than to say I can't see how going off flecainide would cause tiredness.

    My cardiologist tried to wean me off flec and I went back into AF within 2 days - so I am very happy for you that you are still in rhythm

  • Wow impressive and envious Robin but in my totally uneducated opinion way too fast a withdrawal - did you get professional advice? The tiredness must be the heart being totally confused and therefore reducing its normal strength (hence the tiredness) until it can process the new regime. Hopefully, you will see your energy slowly pick up over the coming months.

    Please keep us informed as I think there are not many similar cases. I am on the same dose (for 2+yrs) and hope to start reducing in September but only by 25mg steps over a year - my plan, the cardiologist says I can go straight down to 100mg/day.

    Good luck.

  • I think that Orchardworker is correct. That is a very rapid reduction. There seems to be very little guidance about reducing flecainide and about using it as a pip. By experimentation I have found that 100 as a pip works for me.

    Regarding reduction, I cut from 2x100 daily to 1x100 and 1x50 daily for 2 weeks then 2x 50 daily for about a month then 1x50 daily for ages. Each reduction was monitored carefully for reaction. I chose this way as I had been warned by a woman who had taken beta blockers for years that slow reduction was necessary and it did make sense not to shock my system.

    I hope that you regain your mo-jo soon and that you stay AF free.

  • Interesting Jenny, as you say very little guidance on reducing, which you would think would be at the forefront of medics mind at the right time. My cardiologist I think favoured me staying on the same dose but conceded under pressure that I could try a reduction. I am not sure whether there is something they know that we don't or just that they loose their proactivity once you are in a stable good position.

    Anyway, well done you are you off all pills for AF now?

  • I am still on 2.5 bisoprolol which cuts my heart rate from 80 to 65ish. My heart was damaged by radiotherapy to my shoulder so it needs a bit of help. They found fibrosis in the left atrium during my ablation. No 2nd ablation will be attempted. It will be a pacemaker but so far my mild AF can be controlled by 100 flecainide.

    Best wishes

  • Very confusing story without background. Did you have an ablation? How often were you getting AF before starting the Flecainide treatment? Does this mean you should not have been using flec in the first place?

  • Interested in this. I have been on flecainide since 2011 100mg twice a day. 10 days ago had two episodes of fast heart rate ( fast for me 100) as usually around 60 since flecainide. I didn't tolerate bisoprolol in 2011 as 2.5 mg caused pulse in the 40's. GP ( not mine) put me back on 1.25 bisoprolol 10 days ago and suggested I might like to try reducing flec so since then, pulse hovering round 50, I "nibbled" a bit off half a flec so reckoned I've been taking about 80 mg am and 100mg pm. I've never had AF episode during the day.

    Saw my own GP today - wants me to persevere with bisoprolol though pulse only 53 in surgery when it would normalyl be at least 80 with stress of GP visit. She has suggested I take 50mg flec am and 100mg pm for two months and see how things go. My plan is to take 75 mg am for another week then reduce to 50mg am.

    Sorry I'm rambling. Talked to our pharmacist who is fab who said it seemed reasonable. I am a little nervous as grandchildren care week coming up and also a week abroad starting 15th August.

  • I notice from your previous post that you've had a rather complicated-sounding ablation, robin, so my experience may not be of much help as I've not had an ablation.

    I was advised by my EP to try and reduce my Flecainide dose from 200mg daily and tried to do so quite quickly (one week on 150mg and then 100mg daily). I had very exhausting runs of ventricular ectopics, breathlessness and weakness, so I went back to 200mg.

    In the last 4 months I have tried again to reduce but in 25mg steps - it's taken me those 4 months to reach 150mg daily. There is no sign of AF but I feel very tired some days, other days not so much and there is slight breathlessness. This is nothing like your tiredness but I wonder if it is the same reaction, only more so - certainly my body seems to need time to adjust to the lowering dose.

    In your situation, I would contact my EP or his/her secretary and ask for advice.

    Best wishes

  • thank you for all the replies. At the end of last year I had a hybrid ablation which seems to have been successful. I was following the advice of the arrhythmia nurse via my EP. It is now 10 days since I came off completely and my AF seems ok. Prior to the ablation I would think that I was in AF more often than out.Tiredness not so bad today.

    I am having an echo cardiogram in September and a further visit to the nurse in October . I think that orchardworker could be right, my heart is just confused.

  • forgot to say that I am only on blood pressure tablets and statins now. Before the ablation I had two goes at Bisoprosol but came off it due to excessive tiredness.

  • I was on Flecainide 2x100 per day with another 100 when having an episode of AF. I had been on it for 20 years and came off it completely overnight on EP's instructions following ablation and had no problems at all. Only a great sense of relief.


  • that sounds a bit more promising. I have been feeling less tired this week.

You may also like...